Texas, 2012Flash Flooding in Texas, June 30, 2012
June 30, 2012 · NWS BRO · 4 events in 3 counties and zones
A weak upper level disturbance, which had produced a few days of healthy thunderstorms in the western Gulf of Mexico during the final week of June, crossed the coast on June 30th and produced local downpours that flooded small portions of Cameron and Zapata/western Starr County. The disturbance combined with sea breeze influences and boundaries from activity across the Coastal Bend to enhance…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance, which had produced a few days of healthy thunderstorms in the western Gulf of Mexico during the final week of June, crossed the coast on June 30th and produced local downpours that flooded small portions of Cameron and Zapata/western Starr County. The disturbance combined with sea breeze influences and boundaries from activity across the Coastal Bend to enhance initial thunderstorms along the coast of eastern Willacy and Cameron County around noon. Boundaries from these storms combined with the circulation of the upper disturbance to create a system of thunderstorms which persisted in a very small area along and west of Highway 77 from Matamoros, Tamaulipas, Mexico to the north side of Brownsville, from 1 PM until a little after 5 PM. A final round of torrential rains swept through Brownsville just prior to 11 PM and dropped another inch in some areas of the city. Farther west, boundaries from stronger cells across the Rio Grande Plains near Laredo and just west of the river set up a train of storms that hugged the Rio Grande for several hours into the early evening of the 30th. A number of locations along and near Federal Highway 83 reported water across the road from near Roma to Lope o, along the Starr/Zapata border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 30, 12:43 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 30, 12:43 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
143 PM CDT SAT JUN 30 2012
.SHORT TERM /NOW THROUGH SUNDAY NIGHT/...SQUALL LINE RACING
SOUTHWARD ACROSS THE COASTAL COUNTIES PRODUCED WIND GUSTS OF 35 TO
45KTS AS IT PASSED KHRL AND KBRO. DEEP MOISTURE AND IMPRESSIVE
INSTABILITY HAVE KEPT THUNDERSTORM INVIGORATED...BUT STORMS HAVE
NOT HAD QUITE THE HOLDING POWER DUE TO WEAK AND VARIABLE WINDS UP
TO 25000 FEET. THE OUTFLOW BOUNDARY HAS STABILIZED THE REGION IN
ITS WAKE FOR THE TIME BEING...BUT AREAS FURTHER INLAND HAVE SEEN
LITTLE CLOUD COVER AND REMAIN UNSTABLE. SHOWERS AND THUNDERSTORMS
ARE STILL EXPECTED FOR THESE REGIONS THROUGH SUNSET. PRECIPITATION
IS STILL EXPECTED TO CONTINUE THROUGH THE NEXT 36 HOURS DUE TO THE
MID LEVEL LOW CURRENTLY OVERHEAD MOVING SLOWLY WESTWARD INTO
MEXICO. CHANCES REMAIN ISOLATED FOR ALL AREAS THROUGH SUNDAY
NIGHT. HIGHS TOMORROW WILL AGAIN REACH THE MID 90S TO AROUND 100.
.LONG TERM /MONDAY THROUGH SATURDAY MORNING/...TROPICAL AIR MASS
CHARACTERISTICS WILL PERSIST OVER THE CWA ON MONDAY...BUT AS H5
RIDGING AND SURFACE HIGH PRESSURE COME TO DOMINATE THE GULF OF
MEXICO...MUCH OF THE UPCOMING WEEK WILL SEE SEASONAL WEATHER.
TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL WITH A MODERATE
ONSHORE WIND. COASTAL SHOWERS WILL KEEP ISOLATED POPS IN THE
FORECAST.
&&
.MARINE...
TONIGHT THROUGH SUNDAY NIGHT...MARINE CONDITIONS ARE AGITATED AT
THE MOMENT DUE TO THE SQUALL LINE PRODUCING GUSTY NORTH WINDS. AS
THE LINE MOVES SOUTH AWAY FROM THE NW GULF...WINDS WILL SHIFT BACK
TO THE SOUTHEAST AND RUN 15 TO 20 KNOTS. EXERCISE CAUTION WORDING
IS EXPECTED...WITH POSSIBLE ADVISORIES FOR THE GULF WATERS LATE
TONIGHT INTO TOMORROW WHEN WINDS REACH AROUND 20 KNOTS. SEAS WILL
HOVER AROUND 3 TO 4 FEET THROUGH THE PERIOD.
MONDAY THROUGH THURSDAY MORNING...THE LARGE SCALE PATTERN WILL BE
DOMINATED BY SURFACE HIGH PRESSURE OVER MUCH OF THE GULF. TROPICAL
MOISTURE WILL MOVE NORTH FROM THE SOUTHWEST GULF ON THE SYNOPTIC
SCALE SOUTHEAST WINDS...PRODUCING PERIODS OF MARINE SHOWERS...BUT
OTHERWISE EXPECT MODERATE SOUTHEAST WINDS AND MODERATE SEAS...
EXCEPT FOR MONDAY WHEN WINDS AND SEAS WILL BE SLIGHTLY HIGHER AND
POSSIBLY IN EXERCISE CAUTION TERRITORY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 79 92 78 92 / 20 30 20 10
BROWNSVILLE 77 95 78 92 / 20 30 20 10
HARLINGEN 76 95 77 95 / 20 30 20 10
MCALLEN 76 98 78 95 / 20 30 20 10
RIO GRANDE CITY 76 100 78 96 / 20 30 20 10
SOUTH PADRE ISLAND 81 90 79 90 / 30 30 20 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
64/54/MARTINEZ
Hazardous weather outlook, Jun 30, 3:13 AM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
413 AM CDT SAT JUN 30 2012
TXZ248>257-011100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
413 AM CDT SAT JUN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE LATE
MORNING THROUGH LATE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL IS
POSSIBLE...PRODUCING PONDING OF WATER ON ROADS AND HIGHWAYS AND
MINOR NUISANCE FLOODING IN POORLY DRAINING AND LOW-LYING AREAS.
THERE IS A MODERATE RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND AT BOCA CHICA BEACH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A MODERATE RISK OF RIP CURRENTS IS POSSIBLE AT THE LOCAL BEACHES
SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-011100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
413 AM CDT SAT JUN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
TOMASELLI
In the hours before
Special weather statement, Jun 30, 12:07 PM CST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
107 PM CDT SAT JUN 30 2012
TXZ253>257-301800-
HIDALGO-INLAND CAMERON-INLAND WILLACY-COASTAL WILLACY-COASTAL
CAMERON-
107 PM CDT SAT JUN 30 2012
...THUNDERSTORMS WITH VERY STRONG GUSTY WINDS WILL AFFECT WILLACY...
HIDALGO AND CAMERON COUNTIES...
A LINE OF SHOWERS AND THUNDERSTORMS...MOVING SOUTH AT 20 MPH AND
PRECEDED BY AN OUTFLOW BOUNDARY...WILL AFFECT HARLINGEN VALLEY
AIRPORT...HARLINGEN...SAN BENITO...WESLACO...MCALLEN AND BROWNSVILLE
UNTIL 145 PM CDT. GUSTY WINDS UP TO 50 MPH WILL OCCUR PRIMARILY JUST
AHEAD OF THE THUNDERSTORM LINE. FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE. IF CAUGHT OUTSIDE...
CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
54
Special weather statement, Jun 30, 12:08 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
108 PM CDT SAT JUN 30 2012
TXZ253>257-301845-
HIDALGO-INLAND CAMERON-INLAND WILLACY-COASTAL WILLACY-COASTAL
CAMERON-
108 PM CDT SAT JUN 30 2012
...THUNDERSTORMS WITH VERY STRONG GUSTY WINDS WILL AFFECT WILLACY...
HIDALGO AND CAMERON COUNTIES...
A LINE OF SHOWERS AND THUNDERSTORMS...MOVING SOUTH AT 20 MPH AND
PRECEDED BY AN OUTFLOW BOUNDARY...WILL AFFECT HARLINGEN VALLEY
AIRPORT...HARLINGEN...SAN BENITO...WESLACO...MCALLEN AND BROWNSVILLE
UNTIL 145 PM CDT. GUSTY WINDS UP TO 50 MPH WILL OCCUR PRIMARILY JUST
AHEAD OF THE THUNDERSTORM LINE. FREQUENT CLOUD TO GROUND LIGHTNING
AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE. IF CAUGHT OUTSIDE...
CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS.
54
Special weather statement, Jun 30, 12:54 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
154 PM CDT SAT JUN 30 2012
TXZ253-301930-
HIDALGO-
154 PM CDT SAT JUN 30 2012
...THUNDERSTORMS WITH STRONG GUSTY WINDS WILL AFFECT HIDALGO
COUNTY...
SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER SOUTHERN HIDALGO
COUNTY...AND WILL AFFECT MCALLEN AND WESLACO UNTIL 230 PM CDT. GUSTY
WINDS UP TO 50 MPH MAY OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE. ISOLATED STORMS MAY BECOME
STRONG TO MARGINALLY SEVERE. IF CAUGHT OUTSIDE... CROUCH DOWN IN A
LOW SPOT...AWAY FROM TALL OBJECTS.
54
Special weather statement, Jun 30, 1:18 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
218 PM CDT SAT JUN 30 2012
TXZ248-302000-
ZAPATA-
218 PM CDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR ZAPATA COUNTY...
AT 217 PM...RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR ZAPATA TO
JUST SOUTH OF BUSTAMANTE. GUSTY WINDS TO 50 MPH AND BRIEF HEAVY RAIN
CAN BE EXPECTED WITH THIS STORM. CLOUD TO GROUND LIGHTNING WILL ALSO
BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE....ZAPATA...BUSTAMANTE....SIESTA
SHORES...MEDINA...LAS PALMAS AND FALCON LAKE ESTATES...UNTIL 300 PM
CDT.
JGG
Special weather statement, Jun 30, 2:21 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
321 PM CDT SAT JUN 30 2012
TXZ249-252-302100-
JIM HOGG-STARR-
321 PM CDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG AND
NORTHWESTERN STARR COUNTY UNTIL 400 PM...
AT 319 PM...RADAR INDICATED STRONG THUNDERSTORMS NEAR
VIBORAS...MOVING SLOWLY NORTHWESTWARD AT ABOUT 10 MPH. VERY HEAVY
RAINFALL...GUSTY WINDS TO 45 MPH...AND CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE VIBORAS...EL SAUZ...AND GUERRA.
JGG
Special weather statement, Jun 30, 2:23 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
323 PM CDT SAT JUN 30 2012
TXZ248-302100-
ZAPATA-
323 PM CDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR ZAPATA COUNTY...
AT 322 PM...SPOTTERS REPORTED NICKEL SIZED HAIL IN ZAPATA. GUSTY
WINDS OF 35 MPH AND ADDITIONAL HAIL UP TO AROUND NICKEL SIZE WILL BE
POSSIBLE WITH STRONG THUNDERSTORMS OVER THE AREA.
THE PRIMARY THREAT WITH THESE STORMS IS VERY HEAVY RAIN...AND A
FLASH FLOOD WARNING IS IN EFFECT FOR THE ZAPATA AREA UNTIL 430 PM.
JGG
Flash Flood, Cameron
- When
- June 30, 3:45 PM CST to 6:30 PM CST
- Where
- Cameron County, 1.93 mi SSE of Maudlin Arpt to 1.66 mi WSW of Brownsville
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- NWS Employee
- Coordinates
- 25.943, -97.520
Heavy rain fell during the afternoon hours across Brownsville. Western and downtown portions of Brownsville were especially hard hit with rainfall totals over 5 inches reported by a spotter and CoCoRaHS reports. Flash floods closed several roads, overtopped resacas, and reached into properties near and in downtown. A trained spotter reported water in the streets and resacas out of their banks and over walls; this spotter also reported five inches of rain. A NWS employee reported that Price Road was impassible with at least a foot of water over it in western Brownsville. Emergency manager reported water in a few homes in downtown Brownsville and resacas getting high. Emergency manager also reported that Price Road was mostly closed, Boca Chica Blvd was closed in a few spots, and a few other streets were closed as well.
Flash Flood, Zapata
- When
- June 30, 4:00 PM CST to 6:15 PM CST
- Where
- Zapata County, 1.17 mi NE of San Ygnacio to 1.18 mi ENE of San Ygnacio
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 27.060, -99.435
Zapata County law enforcement officials reported flash flooding was occurring in northwestern Zapata County, north of San Ygnacio. Officials reported that water and mud was flowing across HIghway 83.
Flash Flood, Zapata
- When
- June 30, 5:15 PM CST to 7:00 PM CST
- Where
- Zapata County, 1 mi SW of Lopeno to 1.02 mi SW of Lopeno
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.709, -99.111
At Law enforcement reported water completely covering Highway 83 at Lopeno.
Flash Flood, Starr
- When
- June 30, 6:00 PM CST to 7:30 PM CST
- Where
- Starr County, 2.52 mi ENE of Roma Arpt to 2.54 mi E of Roma Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 26.589, -99.091
Law enforcement reported water over the road at Highway 83, near Falcon Heights.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, June 30, 20121 death · 1 event
- Hail and Damaging Winds in Virginia, June 30, 2012$201,000 · 2 in hail · 33 events
- Hail and Damaging Wind in Kansas, June 30, 2012$600,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in South Dakota, June 30, 2012$95,000 · 2.75 in hail · 23 events
- Tornado and Hail in Virginia, June 30, 2012$47,000 · EF0 · 24 events
- Damaging Winds in Texas, June 30, 2012$39,000 · 70 kt wind · 2 events
- Wildfire in Arkansas, June 30, 20123 injured · 2 events
- Hail and Damaging Winds in Kentucky, June 30, 2012$25,000 · 1.75 in hail · 4 events
- Hail in North Dakota, June 30, 20121.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 30, 20121 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 30, 201261 kt wind · 8 events
- Hail in North Dakota, June 30, 20121.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393551, 396267, 393554, 393559.